Is it normal for an Alzheimer's patient to swing very noticeably between good and bad days?

1 answer | Last updated: Oct 05, 2016
A fellow caregiver asked...

My husband will soon be 91 and was put on Alzheimer's medications two and a half years ago, by his primary doctor who was basing his decision on symptoms (mostly memory loss, including a quite dramatic episode in the doctor's office, where, five minutes after seeing his doctor he insisted that he had not seen the doctor). He then had an MRI to rule out vascular dementia, and continues on Namenda and Aricept. He has never seen anyone other than his primary doctor about this.

There are days when he seems almost normal mentally (for brief periods), and other days when I see startling evidence of a downward progression. For example, not long ago he had no memory of his lifelong career -- even when prompted with clues. Yet recently, when asked by a neighbor, he gave the correct answer immediately. I tend to vacillate between believing that it really is Alzheimer's, and thinking that it isn't. Is it normal for an Alzheimer's patient to swing very noticeably between good days and bad days, and for the caregiver to wonder if it really is Alzheimer's? Obviously there is a old age dementia of some kind which affects his reasoning as well as his memory, but I wonder if we're wasting money on Alzheimer's meds.


Expert Answers

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

It is not unusual for persons with Alzheimer's disease to have good and bad days. You can check for effectiveness of medication by decreasing the dose and observing if it makes any difference. However, I am afraid that the condition of your husband will worsen significantly if you discontinue the medications.